Suicidal ingestion of potassium permanganate

Large Font Normal Small fonts

Esin Korkut1, Ayhan Saritas2, Yusuf Aydin3, Semih Korkut2, Hayati Kandis2, Davut Baltaci4

 

1 Gastroenterology Clinic, Duzce Public Hospital, Duzce, Turkey

 

2 Department of Emergency Medicine, Duzce University School of Medicine, Duzce, Turkey

 

3 Department of Internal Medicine, Duzce University School of Medicine, Duzce, Turkey

 

4 Department of Family Medicine, Duzce University School of Medicine, Duzce, Turkey

 

Corresponding Author: Esin Korkut, Email: esinkorkut@hotmail.com

 

© 2013 World Journal of Emergency Medicine

 

DOI: 10.5847/ wjem.j.issn.1920–8642.2013.01.014

 

BACKGROUND: Potassium permanganate is used clinically as an antiseptic and antifungal agent. Ingestion of potassium permanganate may result in damage to the upper gastrointestinal tract. Burns and ulceration of the mouth, esophagus and stomach occur due to its action. Emergency endoscopy is useful to assess the severity of damage and also to guide management.

METHODS: We reported a patient presenting to the emergency department after suicidal ingestion of potassium permanganate.

RESULTS: After treatment, the patient was discharged home on the 7th day after admission.

CONCLUSION: Early emergency endoscopy should be considered to determine the extent of upper gastrointestinal damage in the emergency department.

(World J Emerg Med 2013; 4(1): 73–74)

 

KEY WORDS: Emergency endoscopy; Gastric damage; Suicide; Potassium permanganate

1 2
About us | Contact us | Sitemap | Feedback | Copyright and Disclaimer
Copyright © 2010-2014 www.wjem.org All rights reserved.